Side effects may occur during the course of your radiotherapy. The first signs of these acute side effects begins 1 to 2 weeks into your treatment. These side effects are usually mild and almost always disappear within weeks to months from the completion of the whole course of radiotherapy. You will be looked after and reviewed regularly by your doctor during the course of your radiation. Should it be necessary, your doctors will be able to give you advice on the management of these, often mild, side effects.
Let’s take a look at some of these acute side effects.
The most visible side effects are seen usually on the skin. It begins with a mild reddening of the skin in the treated area. This is usually limited to the breast or chest wall that has been operated on.
Towards the end of radiotherapy, the skin redness increase, sometimes also becoming more pigmented and darker in colour. In the uncommon patients who are more sensitive to radiation, peeling of the skin resulting in dry flaky skin may occur.
Skin erythema towards the end of radiotherapy of the right breast.
Here are some simple DO’s and DONT’s in managing these side effects. Your breast care nurse and radiation doctor will be able to give you further advice.
§ Attend your weekly reviews
§ Wear loose and comfortable clothing
If wearing bra, use one without underwire
§ Keep chest clean and dry
§ Continue all prescribed medication
§ Eat normally
§ Shower but don’t soak in bath / sauna / spa
§ Apply creams / gels on chest without consult
§ Don’t use scented soap or fragrance on chest
§ Don’t use Talc on chest
§ Swim or engage in strenuous activities
§ Rub or scratch the chest
§ Expose to direct sunlight
In addition, some patients may also notice that they tire more easily, develop a mild dry cough. It would be advisable to rest more or take some time off work if you find yourself getting out of steam when treatment progress.
Many patients experience transient mild sharp discomfort in the breast or chest wall that have been operated on. These symptoms often starts before radiation and does not usually mean that something serious is happening. These intermittent episodes of pain usually becomes less frequent and less intense as time passes. However, do let your doctor know of these pain so that the appropriate pain killer may be given if the pain troubles you. More importantly, unlikely as it may be, pain may sometimes be asymptom of other underlying medical problems unrelated to the breast cancer.